Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Memphis, TN

March 12, 2001Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 12, 2001, 8:08 PM CST for Clay County, Greene County, Arkansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 12, 2001, 8:08 PM CST (02:08 UTC)
Expired
Mar 12, 2001, 8:45 PM CST
In force
37 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 8:10 PM CSTHail 0.75Marmaduke, AR
Mar 12, 8:30 PM CSTHail 0.75Rector, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 130208
SVRMEM
ARC021-055-130245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
808 PM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS
  GREENE COUNTY IN EASTERN ARKANSAS

* UNTIL 845 PM CST.

* AT 804 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  LAFE...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CST INCLUDE...
  MARMADUKE...
  RECTOR...
  GREENWAY...
  PIGGOTT...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROMB WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3620 9082 3604 9077 3625 9011 3642 9014

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:44 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 12, 2:44 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CST MON MAR 12 2001

SHOWERS AND TSTMS HAVE DEPARTED THE CWFA FOR THE TIME BEING. SURFACE
CDFNT EXTENDS FM S CNTRL MO SOUTHWEST ACRS W AR AT 20Z. AIRMASS
DESTABLIZING AHEAD OF THE CDFNT WITH LIFTED INDICES OF -4C. SUNSHINE
WARMING THE SURFACE COMBINED WITH COOLING TEMPS ALOFT...CREATING
STEEP LAPSE RATES AHEAD OF THE CDFNT. SURFACE DEWPOINTS HAVE RISEN
WELL INTO THE 50S ACRS MUCH OF THE CWFA. EXPECT SOME TSTMS TO
DEVELOP IN ADVANCE OF THE FRONT AS IT MOVES INTO THE REGION LATER
THIS AFTN AND EVENING. WL MENTION 30/40 POPS THIS EVENING AND A
POSSIBILITY OF SEVERE STORMS FOR E AR...W TN...BOOTHEEL AND EXTREME
NW MS. THE REST OF N MS STILL FAIRLY STABLE AS A RESULT OF EARLIER
RAIN...BEST DYNAMICS WELL NORTH AND TIMING NOT OPTIMUM FOR SEVERE
STORMS.

ANY SEVERE THREAT WL END BY 06Z AS FNT MOVES RAPIDLY ACRS THE MID
SOUTH. EXPECT CLEARING SKIES OVERNIGHT. DECENT W/NW WINDS OVERNIGHT
WL KEEP TEMPS UP. BREEZY ON TUE WITH MODERATE SFC GRADIENT AS HI PRES
BUILD TOWARD THE MID SOUTH. GUIDANCE TEMPS SEEM TOO WARM BUT HAVE
BEEN BURNED BY THE W WIND RECENTLY. MAY CUT A FEW DEGREES BUT NOT
MUCH. CLEAR SKIES AND LIGHT WINDS TUE NIGHT AS HIGH PRES CRESTS OVR
THE REGION.

HIGH PRES SLIDES E ON WED AND SFC WINDS TURN TO THE S/SW. VERY
PLEASANT DAY ON TAP WITH TEMPS IN 60S.

EXTENDED...NEXT SYS MOVES INTO THE REGION WED NIGHT AND THU.
ANOTHER SFC LOW FORECAST TO TRACK ALONG THE SOUTHERN GULF COAST
MEANWHILE A STRONG 500 MB SHORTWAVE SWINGS DOWN FROM THE NORTHERN
STREAM. DRIER...COOLER WEATHER ON TAP FOR FRI AND SAT. MORE RAIN
SUN AND MON WITH THE NEXT SYSTEM.

.MEG...NONE.
TSJM

In the hours before

Special weather statement, Mar 12, 3:37 PM CST, 4 hours 31 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-
008-010-TNZ001>004-019>021-048>055-088>092-130400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CST MON MAR 12 2001

THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...EXTREME
NORTHWEST MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE
EVENING HOURS ACROSS MUCH OF THE MID-SOUTH. THIS INCLUDES THE CITIES
OF MEMPHIS...JACKSON...AND JONESBORO.

A COLD FRONT WILL MOVE INTO NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL FROM THE WEST. THE FRONT WILL MOVE THROUGH WEST TENNESSEE
AND NORTH MISSISSIPPI THIS EVENING. SOUTH WINDS WILL FEED WARM...
MOIST AND UNSTABLE AIR INTO THE MID-SOUTH AHEAD OF THE FRONT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THE FRONT THROUGH THE EVENING HOURS. A FEW OF THE STORMS MAY
BECOME SEVERE.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THROUGH THEG EVENING HOURS.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST WEATHER FORECASTS AND INFORMATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:37 PM CSTSevere Thunderstorm WarningMEGCraighead38 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.